Georgia, 2018

Damaging Wind in Georgia, December 20, 2018

December 20, 2018 · NWS JAX · 1 event in 1 county or zone

A warm front lifted across the local area as a unusually strong area of low pressure tracked across the SE region. A pre-frontal line of storms moved across the area in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front lifted across the local area as a unusually strong area of low pressure tracked across the SE region. A pre-frontal line of storms moved across the area in the afternoon. A strong low level jet caused strong wind gusts, even from showers. Saturated grounds caused localized flooding from additional heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 20, 8:51 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 20, 8:51 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
851 AM EST Thu Dec 20 2018

.Update.../through this evening/...

Warm front will move North of the region early this afternoon, as
the cold front enters the Western part of the forecast area. The
cold front will sweep East across area this afternoon. Fairly
widespread rain will lift North with the warm front. A line of
showers and storms is expected to develop along and ahead of the
cold front with isolated strong to severe storms possible. The best
chance for severe weather will generally be South of a line from GNV
to SGJ, with an isolated tornado possible. Areal flooding will
remain possible across much of the forecast area as well, as an
average of 2 to 4 inches, with locally higher amounts falls on
already saturated. Highs will range from 65 to 70 over SE GA and
Suwannee valley of Northeast Florida, to 65 to 70 elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  53  58  40 / 100  70  60  10
SSI  68  54  61  40 / 100  80  50  10
JAX  70  55  61  40 / 100  80  50   0
SGJ  74  55  63  40 / 100  90  50   0
GNV  69  54  60  39 / 100  60  60   0
OCF  71  55  61  40 / 100  70  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday morning for Alachua-Baker-Bradford-
     Clay-Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal
     St. Johns-Columbia-Gilchrist-Hamilton-Inland Duval-Inland
     Flagler-Inland Nassau-Inland St. Johns-Marion-Putnam-
     Suwannee-Union.

GA...Flood Watch through Friday morning for Atkinson-Charlton-Clinch-
     Echols-Ware.

AM...Small Craft Advisory until 10 AM EST this morning for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

     Gale Warning until 4 AM EST Saturday for Coastal waters from
     Altamaha Sound to Fernandina Beach FL out 20 NM-Coastal
     waters from Fernandina Beach to St. Augustine FL out 20 NM-
     Coastal waters from St. Augustine to Flagler Beach FL out
     20 NM-Waters from Altamaha Sound GA to Fernandina Beach FL
     from 20 to 60 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

&&

23

In the hours before

Local storm report, Dec 20, 11:13 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1113 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND GST     4 W MAYPORT             30.39N 81.48W
12/20/2018  M49 MPH          Duval              FL   MESONET

            THE WEATHERFLOW SITE AT BUCK ISLAND MEASURED A PEAK WIND
            GUST OF 49 MPH.

&&

NELSON
Local storm report, Dec 20, 11:15 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1115 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     TSTM WND GST     1 NW MAYPORT            30.40N 81.42W
12/20/2018  M53 MPH          Duval              FL   ASOS

            THE AUTOMATED SURFACE OBSERVING STATION AT NAVAL STATION
            MAYPORT MEASURED A PEAK WIND GUST OF 53 MPH.

&&

NELSON
Special weather statement, Dec 20, 11:32 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1132 AM EST THU DEC 20 2018

FLZ025-031-032-036-037-201715-
Inland Duval FL-Putnam FL-Alachua FL-Bradford FL-Clay FL-
1132 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...EASTERN
BRADFORD...NORTHWESTERN PUTNAM...CLAY AND SOUTHWESTERN DUVAL COUNTIES
UNTIL 1215 PM EST...

* At 1132 AM EST, National Weather Service meteorologists were
  tracking gusty showers along a line extending from 7 miles
  northeast of Raiford to 6 miles south of Starke to near Rochelle.
  Movement was northeast at 35 mph.

* Winds in excess of 45 mph possible with these showers.

* Locations impacted include...
  Starke, Interlachen, Keystone Heights, Melrose, Middleburg,
  Hawthorne, Oakleaf Plantation, Florahome, Cecil Field and Melrose
  Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2950 8223 2978 8216 3011 8212 3030 8180
      3003 8172 2955 8180
TIME...MOT...LOC 1632Z 232DEG 29KT 3012 8213 2985 8212 2956 8219

SHASHY
Special weather statement, Dec 20, 11:37 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1137 AM EST THU DEC 20 2018

FLZ024-124-125-201715-
Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
1137 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 1215 PM EST...

* At 1137 AM EST, National Weather Service meteorologists were
  tracking gusty showers near Yulee, or 7 miles southwest of
  Fernandina Beach, moving north at 30 mph.

* Winds in excess of 45 mph possible with these showers.

* Locations impacted include...
  Fernandina Beach and Yulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3050 8142 3055 8164 3058 8165 3056 8167
      3074 8170 3073 8165 3073 8162 3072 8161
      3073 8160 3072 8159 3073 8156 3072 8157
      3071 8154 3073 8153 3071 8145 3072 8145
      3072 8142 3057 8139
TIME...MOT...LOC 1637Z 185DEG 28KT 3059 8155

SHASHY
Local storm report, Dec 20, 11:45 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1145 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     TSTM WND GST     1 NE JEKYLL ISLAND      31.05N 81.41W
12/20/2018  M42 MPH          Glynn              GA   MESONET

            THE WEATHERFLOW SITE AT JEKYLL ISLAND MEASURED A PEAK
            WIND GUST OF 42 MPH.

&&

NELSON
Local storm report, Dec 20, 11:47 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1147 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     TSTM WND GST     5 SSE CRESCENT BEACH    29.67N 81.21W
12/20/2018  M41 MPH          AMZ454             FL   PUBLIC

            A CITIZENS WEATHER OBSERVING STATION AT MARINELAND
            MEASURED A PEAK WIND GUST OF 41 MPH.

&&

NELSON

The radar

The Jacksonville radar (KJAX), 69 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glynn

When
December 20, 11:52 AM EST
Where
Glynn County, 1.82 mi SE of Jekyll Is
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.050, -81.410

The Weatherflow site at Jekyll Island measured a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791810.